Illinois Journal of Mathematics

The carpenter and Schur–Horn problems for masas in finite factors

Kenneth J. Dykema, Junsheng Fang, Donald W. Hadwin, and Roger R. Smith

Full-text: Open access

Abstract

Two classical theorems in matrix theory, due to Schur and Horn, relate the eigenvalues of a self-adjoint matrix to the diagonal entries. These have recently been given a formulation in the setting of operator algebras as the Schur–Horn problem, where matrix algebras and diagonals are replaced respectively, by finite factors and maximal Abelian self-adjoint subalgebras (masas). There is a special case of the problem, called the carpenter problem, which can be stated as follows: for a masa $A$ in a finite factor $M$ with conditional expectation $\mathbb{E}_{A}$, can each $x\in A$ with $0\leq x\leq1$ be expressed as $\mathbb{E}_{A}(p)$ for a projection $p\in M$?

In this paper, we investigate these problems for various masas. We give positive solutions for the generator and radial masas in free group factors, and we also solve affirmatively a weaker form of the Schur–Horm problem for the Cartan masa in the hyperfinite factor.

Article information

Source
Illinois J. Math., Volume 56, Number 4 (2012), 1313-1329.

Dates
First available in Project Euclid: 6 May 2014

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1399395834

Digital Object Identifier
doi:10.1215/ijm/1399395834

Mathematical Reviews number (MathSciNet)
MR3231485

Zentralblatt MATH identifier
1292.46040

Subjects
Primary: 46L10: General theory of von Neumann algebras
Secondary: 15A42: Inequalities involving eigenvalues and eigenvectors

Citation

Dykema, Kenneth J.; Fang, Junsheng; Hadwin, Donald W.; Smith, Roger R. The carpenter and Schur–Horn problems for masas in finite factors. Illinois J. Math. 56 (2012), no. 4, 1313--1329. doi:10.1215/ijm/1399395834. https://projecteuclid.org/euclid.ijm/1399395834


Export citation

References

  • M. Argerami and P. Massey, A Schur–Horn theorem in $\mathrm{II}_1$ factors, Indiana Univ. Math. J. 56 (2007), 2051–2059.
  • M. Argerami and P. Massey, Towards the carpenter's theorem, Proc. Amer. Math. Soc. 137 (2009), 3679–3687.
  • W. Arveson and R. V. Kadison, Diagonals of self-adjoint operators, Operator theory, operator algebras, and applications, Contemp. Math., vol. 414, Amer. Math. Soc., Providence, RI, 2006, pp. 247–263.
  • H. Bercovici and W. S. Li, Eigenvalue inequalities in an embeddable factor, Proc. Amer. Math. Soc. 134 (2006), 75–80.
  • A. Connes, J. Feldman and B. Weiss, An amenable equivalence relation is generated by a single transformation, Ergodic Theory Dynam. Systems 1 (1981), 431–450.
  • T. Fack and H. Kosaki, Generalized $s$-numbers of $\tau$-measurable operators, Pacific J. Math. 123 (1986), 269–300.
  • F. Hiai, Majorization and stochastic maps in von Neumann algebras, J. Math. Anal. Appl. 127 (1987), 18–48.
  • F. Hiai, Spectral majorization between normal operators in von Neumann algebras, Operator algebras and operator theory (Craiova, 1989), Pitman Res. Notes Math. Ser., vol. 271, Longman, Harlow, 1992, pp. 78–115.
  • A. Horn, Doubly stochastic matrices and the diagonal of a rotation matrix, Amer. J. Math. 76 (1954), 620–630.
  • R. V. Kadison, The Pythagorean theorem. I. The finite case, Proc. Natl. Acad. Sci. USA 99 (2002), 4178–4184.
  • R. V. Kadison, The Pythagorean theorem. II. The infinite discrete case, Proc. Natl. Acad. Sci. USA 99 (2002), 5217–5222.
  • E. Kamei, Majorization in finite factors, Math. Japon. 28 (1983), 495–499.
  • F. J. Murray and J. von Neumann, On rings of operators, Ann. of Math. (2) 37 (1936), 116–229.
  • D. Petz, Spectral scale of selfadjoint operators and trace inequalities, J. Math. Anal. Appl. 109 (1985), 74–82.
  • S. Popa, Orthogonal pairs of *-subalgebras in finite von Neumann algebras, J. Operator Theory 9 (1983), 253–268.
  • S. Popa, Notes on Cartan subalgebras in type $\mathrm{II}_1$ factors, Math. Scand. 57 (1985), 171–188.
  • I. Schur, Über eine Klasse von Mittlebildungen mit Anwendungen auf der Determinantentheorie, Sitzungsber. Berliner Mat. Ges. 22 (1923), 9–29.
  • A. M. Sinclair and R. R. Smith, Finite von Neumann algebras and masas, London Mathematical Society Lecture Note Series, vol. 351, Cambridge University Press, Cambridge, 2008.
  • D. Voiculescu, Symmetries of some reduced free product $C^{\ast}$-algebras, Operator algebras, unitary representations, enveloping algebras, and invariant theory, Lecture Notes in Mathematics, vol. 1132, Springer, Berlin, 1985, pp. 556–588.
  • D. Voiculescu, K. Dykema and A. Nica, Free random variables, CRM Monograph Series, vol. 1, Amer. Math. Soc., Providence, RI, 1992.